Alert archive / Kansas / Wind Advisories in 2010
Wind Advisory 17, NWS Dodge City, KS
NWS Dodge City, KS issued this wind advisory at Apr 23, 2010, 1:33 PM CDT for 22 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2010, 1:33 PM CDT (18:33 UTC)
- Expired
- Apr 23, 2010, 7:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
All 22 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 16 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
144 WWUS73 KDDC 231833 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 133 PM CDT FRI APR 23 2010 ...STRONG SOUTH WINDS WILL BUFFET THE AREA THIS AFTERNOON... .A STRONG SURFACE LOW PRESSURE SYSTEM OVER EAST CENTRAL COLORADO WILL MOVE INTO WESTERN KANSAS THIS EVENING. A STRONG PRESSURE GRADIENT AROUND THE LOW WILL RESULT IN STRONG AND GUSTY SOUTHWEST WINDS ACROSS CENTRAL AND PARTS OF SOUTHWEST KANSAS. THE WINDS SHOULD SUBSIDE TOWARD THIS EVENING AS SUNSET APPROACHES. KSZ030-031-043>046-063>066-076>081-085>090-240000- /O.NEW.KDDC.WI.Y.0017.100423T1833Z-100424T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK- COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY... LEWIS...GREENSBURG...HAVILAND...PRATT...HUGOTON...MOSCOW... LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 133 PM CDT FRI APR 23 2010 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * STRONG SOUTH WINDS CAN BE EXPECTED THROUGH THE REST OF THIS AFTERNOON. * SUSTAINED WINDS ARE EXPECTED TO RANGE FROM 30 TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE. * TRAVELERS IN HIGH PROFILE VEHICLES ESPECIALLY ON EAST-WEST ROADS AND HIGHWAYS. VARIABLE AND GUSTY WINDS AROUND ELEVATORS WILL CREATE AN EXTRA DRIVING HAZARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ GERARD
1 follow-up statement
156 WWUS73 KDDC 232358 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 658 PM CDT FRI APR 23 2010 KSZ030-031-043>046-063>066-076>081-085>090-240100- /O.EXP.KDDC.WI.Y.0017.000000T0000Z-100424T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK- COMANCHE-BARBER- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY... LEWIS...GREENSBURG...HAVILAND...PRATT...HUGOTON...MOSCOW... LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 658 PM CDT FRI APR 23 2010 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. GUSTY SOUTHWEST WINDS HAD SUBSIDED INTO THE 20 TO 30 MPH RANGE EARLY THIS EVENING. THESE WINDS WILL CONTINUE TO DECREASE AND WILL FALL BACK INTO THE 10 TO 20 MPH RANGE AFTER SUNSET. $$ 18
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Apr 23, 3:53 AM CDT, 9 hours 40 minutes earlier.
Area forecast discussion, Apr 23, 3:53 AM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 353 AM CDT FRI APR 23 2010 .DISCUSSION... DAYS 1-2... STRONG SHORTWAVE TROUGH WAS EJECTING TO THE NORTH-NORTHEAST ACROSS THE CENTRAL PLAINS EARLY THIS MORNING. DESPITE BEING WORKED OVER BY AFTERNOON AND EVENING CONVECTION, THE STRONG FORCING WITH THIS SYSTEM WAS BRINGING SHOWERS AND A FEW RUMBLES OF THUNDER TO THE FCST AREA. THE DRY INTRUSION WILL MOVE THROUGH THE FCST AREA THROUGH 18Z, BRINGING AN END TO THE STORMS. THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON IN OUR FAR WEST AS MEAGER MOISTURE, MID LEVEL COLD POOL AND STRONG SFC HEATING LEAD TO DESTABILIZATION. NAM SOUNDINGS SHOW DEEP MIXING UP TO 700MB AHEAD OF THE SHOWER ACTIVITY, WITH 30-35 KT 700MB WINDS. SO THERE IS A CHANCE THAT WINDS COULD REACH 25 KTS SUSTAINED WITH 35 KT GUSTS FOR 2-3 HOURS--PERHAPS EVEN CLOSE TO WIND ADVISORY CRITERIA. SHOWERS ARE ALSO POSSIBLE ON THE BACK SIDE OF THIS SYSTEM BY SATURDAY ALONG WITH GUSTY NORTHWEST WINDS BEHIND A COLD FRONT. THE BEST CHANCE OF PRECIP IS IN OUR NORTHERN COUNTIES WHERE THE BEST LOW LEVEL MOISTURE WILL RESIDE. A WIND ADVISORY WILL LIKELY BE NEEDED, ESPECIALLY IN OUR WESTERN COUNTIES. PLENTY OF SUN SHOULD ALLOW FOR MILD TEMPERATURES THIS AFTERNOON. DECENT RADIATIONAL COOLING IS EXPECTED TONIGHT AS CLEARING OCCURS AHEAD OF THE NEXT COLD FRONT. MINS WERE LOWERED A FEW DEGREES FOR SUNDAY MORNING, ESPECIALLY IN OUR FAR WEST GIVEN THE EXPECTED LOW DEWPOINTS AND LIGHT WINDS. IN FACT A FEW PLACES COULD GET DOWN TO AROUND THE FREEZING MARK. DAYS 3-7... A NORTHWEST FLOW UPPER LEVEL SHORTWAVE TROUGH MOVES DOWN FROM THE NORTHERN HIGH PLAINS ON SUNDAY NIGHT AND INTO WESTERN KANSAS BY MONDAY MORNING BRINGING SOME LIGHT RAIN THAT COULD LINGER INTO MONDAY EARLY AFTERNOON BEFORE HIGH PRESSURE BUILDS IN. BY WEDNESDAY MORNING A WARM UPPER RIDGE MOVES INTO THE PLAINS AHEAD OF THE NEXT WEST CONUS UPPER TROUGH. ON WEDNESDAY AFTERNOON LOW PRESSURE DEEPENS IN THE LEE OF THE ROCKIES WITH STRONG SOUTH WINDS EXPECTED AND WARM TEMPS. ON THURSDAY THE UPPER TROUGH MOVES INTO THE PLAINS WITH A COLD FRONT MOVING ACROSS SOUTHWEST KANSAS DURING THE AFTERNOON. WILL KEEP SOME SMALL POPS GOING FOR SHOWERS AND THUNDERSTORMS. OVERNIGHT LOWS LOOK TO BE IN THE UPPER 30S TO LOWER 40S INTO TUESDAY MORNING THEN IN THE UPPER 40S AND 50S AHEAD OF THE NEXT STORM SYSTEM ON WEDNESDAY AND THURSDAY MORNINGS. HIGHS NEAR 70 ON SUNDAY COOL INTO THE 60S ON MONDAY AND TUESDAY BUT WARM RAPIDLY ON WEDNESDAY WITH A WARM FRONT AND STRONG SOUTH WINDS WITH MID 80S WEST TO MID 70S EAST ACROSS THE FA. THEN DEPENDING ON THE TIMING OF THE COLD FRONT ON THURSDAY HIGHS SHOULD BE IN THE UPPER 70S TO AROUND 80 SOUTH TO THE LOWER 70S NORTH. THE GFS MODEL IS FASTER WITH THE COLD FRONT THAN THE NEW ECMWF. && .AVIATION... A PACIFIC COLD FRONT WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS THE FA WITH CIGS IMPROVING RAPIDLY TO VFR CONDITIONS BY MORNING. A FEW ISOLATED THUNDERSTORMS COULD FORM AS AN UPPER LEVEL COLD POOL AND LOW MOVES INTO WESTERN KANSAS DURING THE AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 43 61 38 / 20 10 30 10 GCK 68 42 59 36 / 20 30 30 10 EHA 69 42 60 37 / 20 30 20 10 LBL 71 43 61 38 / 10 20 20 10 HYS 72 43 61 40 / 30 30 50 10 P28 73 45 66 46 / 10 0 20 5 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/06
Hazardous weather outlook, Apr 23, 5:00 AM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT FRI APR 23 2010 KSZ030-031-043>046-061>066-074>081-084>090-241130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 500 AM CDT FRI APR 23 2010 /400 AM MDT FRI APR 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON BUT THESE ARE NOT EXPECTED TO BE SEVERE. GUSTY NORTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT ON SATURDAY. A FEW SHOWERS POSSIBLE... ESPECIALLY ACROSS CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Apr 23, 7:58 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
758 AM CDT FRI APR 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 9 SE COPELAND 37.43N 100.53W
04/22/2010 E1.00 INCH MEADE KS PUBLIC
0242 PM HAIL 8 S MONTEZUMA 37.48N 100.47W
04/22/2010 E1.00 INCH GRAY KS PUBLIC
0251 PM HAIL 6 ESE SYRACUSE 37.96N 101.65W
04/22/2010 E1.00 INCH HAMILTON KS STORM CHASER
0303 PM HAIL 3 SSW MANTER 37.49N 101.90W
04/22/2010 E0.75 INCH STANTON KS PUBLIC
0312 PM HAIL 3 N MANTER 37.57N 101.89W
04/22/2010 E0.75 INCH STANTON KS PUBLIC
0345 PM HAIL 14 SW KENDALL 37.78N 101.69W
04/22/2010 E0.75 INCH HAMILTON KS PUBLIC
0400 PM HAIL 7 SSW KENDALL 37.84N 101.58W
04/22/2010 E0.88 INCH HAMILTON KS PUBLIC
0435 PM HAIL 3 NNW ROLLA 37.16N 101.65W
04/22/2010 E1.00 INCH MORTON KS PUBLIC
0440 PM TORNADO 7 ESE KENDALL 37.91N 101.42W
04/22/2010 KEARNY KS PUBLIC
THE PUBLIC REPORTED TORNADO WAS 1 MILE WIDE.
0440 PM HAIL W ROLLA 37.12N 101.64W
04/22/2010 E1.00 INCH MORTON KS TRAINED SPOTTER
A LOT OF DIME HAIL ALSO OCCURRING.
0455 PM TSTM WND DMG 8 ESE RICHFIELD 37.24N 101.64W
04/22/2010 MORTON KS PUBLIC
DAMAGE TO TIN ROOF AND SIDES ON BARN AND ROOF ON HOUSE.
0455 PM HAIL 8 ESE RICHFIELD 37.24N 101.64W
04/22/2010 E1.75 INCH MORTON KS PUBLIC
0455 PM HAIL 10 ENE RICHFIELD 37.33N 101.62W
04/22/2010 E1.00 INCH MORTON KS PUBLIC
0500 PM HAIL 5 W LAKIN 37.94N 101.35W
04/22/2010 E2.75 INCH KEARNY KS EMERGENCY MNGR
0510 PM TORNADO 2 SW LAKIN 37.92N 101.28W
04/22/2010 KEARNY KS STORM CHASER
0525 PM HAIL 8 N BIG BOW 37.68N 101.56W
04/22/2010 E1.75 INCH STANTON KS TRAINED SPOTTER
WINDOWS BEING BROKEN BY THE HAIL.
0528 PM HAIL 12 N BIG BOW 37.73N 101.57W
04/22/2010 E1.25 INCH STANTON KS PUBLIC
0539 PM TORNADO 6 NW DEERFIELD 38.04N 101.21W
04/22/2010 KEARNY KS STORM CHASER
0555 PM HAIL 13 WSW FRIEND 38.19N 101.14W
04/22/2010 E1.00 INCH KEARNY KS TRAINED SPOTTER
0606 PM HAIL 13 WSW FRIEND 38.19N 101.14W
04/22/2010 E2.00 INCH KEARNY KS TRAINED SPOTTER
0611 PM TORNADO 10 WSW FRIEND 38.22N 101.09W
04/22/2010 FINNEY KS EMERGENCY MNGR
0613 PM TORNADO 9 SSW FRIEND 38.14N 100.99W
04/22/2010 FINNEY KS STORM CHASER
STOVEPIPE TORNADO.
0622 PM TORNADO 8 W FRIEND 38.24N 101.06W
04/22/2010 FINNEY KS STORM CHASER
LARGE TORNADO WITH POSSIBLE SATELLITE TORNADO.
0626 PM TORNADO 6 W FRIEND 38.26N 101.02W
04/22/2010 SCOTT KS STORM CHASER
WEDGE TORNADO.
0632 PM TORNADO 8 WSW SHALLOW WATER 38.31N 101.04W
04/22/2010 SCOTT KS STORM CHASER
STORM CHASER REPORTED RAIN WRAPPED WEDGE TORNADO.
0644 PM TORNADO 14 NW DEERFIELD 38.14N 101.28W
04/22/2010 KEARNY KS STORM CHASER
STOVEPIPE TORNADO.
0707 PM TSTM WND GST SHALLOW WATER 38.36N 100.91W
04/22/2010 E65.00 MPH SCOTT KS NWS EMPLOYEE
0707 PM HAIL SHALLOW WATER 38.36N 100.91W
04/22/2010 M0.75 INCH SCOTT KS NWS EMPLOYEE
0709 PM HAIL W SCOTT CITY 38.48N 100.91W
04/22/2010 E0.88 INCH SCOTT KS PUBLIC
0710 PM TORNADO 4 S SCOTT CITY 38.42N 100.91W
04/22/2010 SCOTT KS LAW ENFORCEMENT
GRAIN BINS DAMAGED WITH TWO TOTALLY DESTROYED. BARN
PARTIALLY COLLAPSED WITH PART OF ROOF TORN OFF. TREES AND
POWERLINES DOWN TO THE RESIDENCE.
0712 PM HAIL W SCOTT CITY 38.48N 100.91W
04/22/2010 E1.25 INCH SCOTT KS PUBLIC
0755 PM TSTM WND GST 9 N SATANTA 37.57N 100.99W
04/22/2010 M65.00 MPH HASKELL KS STORM CHASER
0755 PM HAIL 9 N SATANTA 37.57N 100.99W
04/22/2010 E1.25 INCH HASKELL KS STORM CHASER
0825 PM HAIL 2 S ENGLEWOOD 37.01N 99.98W
04/22/2010 E0.75 INCH CLARK KS EMERGENCY MNGR
0831 PM HAIL 4 W GARDEN CITY 37.97N 100.94W
04/22/2010 E0.75 INCH FINNEY KS PUBLIC
0831 PM HAIL HOLCOMB 37.99N 100.99W
04/22/2010 E0.88 INCH FINNEY KS LAW ENFORCEMENT
0831 PM TSTM WND GST 4 W GARDEN CITY 37.97N 100.94W
04/22/2010 E60.00 MPH FINNEY KS PUBLIC
0837 PM HAIL HOLCOMB 37.99N 100.99W
04/22/2010 E0.75 INCH FINNEY KS EMERGENCY MNGR
0940 PM NON-TSTM WND GST 1 W PROTECTION 37.20N 99.50W
04/22/2010 E65.00 MPH COMANCHE KS TRAINED SPOTTER
WIND SPEEDS ESTIMATED BETWEEN 60 AND 70 MPH.
0940 PM HAIL 1 W PROTECTION 37.20N 99.50W
04/22/2010 E1.00 INCH COMANCHE KS TRAINED SPOTTER
1022 PM HAIL WAKEENEY 39.02N 99.88W
04/22/2010 E1.00 INCH TREGO KS EMERGENCY MNGR
1217 AM FLOOD HEALY 38.60N 100.62W
04/23/2010 LANE KS LAW ENFORCEMENT
LANE COUNTY SHERIFF REPORTS MAJOR STREET FLOODING IN THE
TOWN OF HEALY.
0230 AM FLOOD HEALY 38.60N 100.62W
04/23/2010 LANE KS LAW ENFORCEMENT
THE LANE COUNTY SHERIFF REPORTS 4 FEET OF WATER COVERING
DOWNTOWN STREETS AROUND THE K4 INTERSECTION.
&&
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:15 PM CDT | Tornado Warning | DDC | Scott | 45 min |
| Apr 22, 7:44 PM CDT | Tornado Warning | DDC | Lane, Scott | 46 min |
| Apr 22, 8:17 PM CDT | Tornado Warning | DDC | Lane | 28 min |
| Apr 22, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 52 min |
| Apr 22, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 22 min |
| Apr 22, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 40 min |
| Apr 22, 9:09 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 51 min |
| Apr 22, 9:59 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 18 min |
| Apr 22, 10:24 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 19 min |
| Apr 23, 12:35 AM CDT | Areal Flood Warning | DDC | Lane | 12 hr |
| Apr 23, 5:16 PM CDT | Special Weather Statement | DDC | Finney | 44 min |
| Apr 23, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 21 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.